Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why so quick?
Sep 27, 2003

Dear Dr. Young!

Please, I desparately need to know why everything is going so fast for me! I'm 35 years old and mother of three little children and I pray to God to let me take care of them, at least for next 12 years. I feel destroyed!

In 2001 I lived for one year with 20 years older HIV positive man (he was not on treatment), without knowing about his status and I didn't know that his girl before me died because of AIDS in her 27th year. I realised what is going on just when he fell in coma because of P. carinii. He had also hepatitis, which I didn't catch.

In December 2001 I was diagnosed HIV positive, with VL 857 copies. January 2002, VL 8.040, 387 CD4/mm/3 May 2002, VL 8.800, CD4 279 July 02, VL 8.120, CD4 456 December 02, VL 15.700, CD4 354 April 03, VL 8.416, CD4 395 September 03, VL 17.700, CD4 120

I don't understand! I need to understand! I'm infected just two and a half year, why I have to go on meds so quick. My doctor told me before that there is possibility that I will have to start therapy soon, because of my constant exhauastion even when I'm working just part time. I have energy for 4-6 hours, than my body turns into a stone, my legs are so heavy that I lose my breath if I'm walking, my tongue is so turgid that I can't even talk, I have strong pain in leg muscules etc. And after I sleep few huors, I wake up like nothing happend - I'm full of energy, in good mood (which is my real nature). I live very helthy, no smoking, no alcohol, healthy food, happy and nonstresfull life with my children (and man who loves me despite my positive status). I learned how to manage my life considering my low energy rate and I was really convinced that I will wait with therapy at least for few years more (like everybody else!!!).

In these days I will get a second result. My doctors opinion is that we have to start therapy immediately. And I will, if I have to. But I'm desperate. Why so quick for me???

And I'm so afraid. What if this mad tempo will continue also with meds? Is all this indicating that my therapy will fail faster?

Please, Dr. Young, help me understand. Help me to give a name to my fears. I was so strong all the time, but now I'm falling apart.

With respect, Sabrina

Response from Dr. Young

Before I'd be making strong statments about starting on medications, I'd want to repeat your CD4 count and viral load. Reason being, that there seems to be a pretty big jump between the previous tests-- this could be because of a variety of issues, some of which are transient (like a cold, or vaccination) or simply, a lab error.

Your fatigue is notable, and deserves evaluation for causes-- it could be for a number of things other than HIV.

So, in the end, it' not clear why you might have more rapid progression- typically this occurs in persons with high viral loads at baseline; yours is pretty low to average.

But despair not-- HIV medications can still be very potent against your virus and the "tempo" of disease can not only be halted, but reversed. Just because you seemingly have more rapid need to start therapy, does, in no way, mean taht your therapy will fail more rapidly.

The key thing is not to wait too long to start medications over the fear that they might not work or that you'll have side effects. All of the later can be dealt with if they occur, and for the vast majority of my patients, medications are very, very well tolerated and simple to take. Work closely with your doctor for counseling and education about your options and the best ways to succeed with medications.

Good luck and good health. BY


Previous
Kaletra follow up
Next
in response to mail titiled as your forumis amazing

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement